Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 51, NWS Cheyenne, WY

December 21, 2018Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 21, 2018, 7:20 PM MST for Albany County, Carbon County, Laramie County, Wyoming. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 21, 2018, 7:20 PM MST (02:20 UTC)
Expired
Dec 21, 2018, 11:00 PM MST
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 7:25 PM MSTNON-TSTM WND GST 65Arlington, WYTHIS IS WYDPOT SITE COOPER COVE. SUSTAINED WIND 43 MPH.
Dec 21, 7:30 PM MSTNON-TSTM WND GST 6716 Wsw Cheyenne, WYTHIS IS WYDOT SITE OTTO ROAD. SUTAINED WIND 45 MPH.
Dec 21, 7:30 PM MSTNON-TSTM WND GST 678 S Chugwater, WYTHIS IS WYDOT SITE BEAR CREEK SUSTAINED WIND 48 MPH.
Dec 21, 7:45 PM MSTNON-TSTM WND GST 667 Ese Arlington, WYTHIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 42 MPH.
Dec 21, 8:00 PM MSTNON-TSTM WND GST 687 Ese Arlington, WYTHIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 46 MPH.
Dec 21, 8:10 PM MSTNON-TSTM WND GST 6515 Nne Centennial, WYTHIS IS WYDOT SITE STROUSS HILL. SUSTAINED WIND 41 MPH.
Dec 21, 8:30 PM MSTNON-TSTM WND GST 6515 Nne Centennial, WYTHIS IS WYDOT SITE STROUSS HILL. SUSTAINED WIND 47 MPH.
Dec 21, 8:30 PM MSTNON-TSTM WND GST 657 Ese Arlington, WYTHIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 43 MPH.
Dec 21, 8:35 PM MSTNON-TSTM WND GST 697 Se Arlington, WYTHIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2721 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS75 KCYS 220220
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
720 PM MST Fri Dec 21 2018

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM...

WYZ110-116-117-220600-
/O.NEW.KCYS.HW.W.0051.181222T0220Z-181222T0600Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
720 PM MST Fri Dec 21 2018

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 11 PM MST this evening. 

* TIMING...Strong winds will continue through late this evening.

* WINDS...Sustained westerly 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create a risk for blow overs of lightweight and high profile 
  vehicles, including camping and travel trailers. This includes 
  Arlington and Elk Mountain along Interstate 80 between Laramie 
  and Rawlins, as well as the Interstate 80 Summit between 
  Laramie and Cheyenne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
567 
WWUS75 KCYS 220552
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1052 PM MST Fri Dec 21 2018

WYZ110-116-117-220700-
/O.EXP.KCYS.HW.W.0051.000000T0000Z-181222T0600Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
1052 PM MST Fri Dec 21 2018

...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

Winds have eased off over the area this evening and high winds are
no longer expected. A few gusts around 45 mph are still possible
for the next few hours. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 21, 6:06 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 21, 6:06 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
606 PM MST Fri Dec 21 2018

.UPDATE...
Issued at 604 PM MST Fri Dec 21 2018

High Wind Warnings for the southeast WY wind-prone areas expired
at 6 PM MST. Westerly winds will slowly diminish this evening.
There will still be occasional gusts of 40 to 50 mph along
Interstate 80 between Cheyenne and Laramie for the next few
hours.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 138 PM MST Fri Dec 21 2018

Tonight...Winds have been quite strong this afternoon in the
typically wind prone locations, and strong winds have also spread
out across eastern Platte and central Laramie Counties, including
Wheatland and Cheyenne, so we have added these locations to the High
Wind Warning until 6 pm. Gradients will slowly relax later this
afternoon, so will keep the warning going, and the evening shift may
need to extend the warning depending on how strong winds remain.

The next fast moving shortwave trough aloft moves across southern
Wyoming later tonight, spreading light snow across our southern
counties after midnight, with the greatest areal coverage over the
Snowy and Sierra Madre Ranges where a few inches may fall before
sunrise.

Saturday...Light snow will be likely in the morning over the
southern third of our counties, roughly south of a Rawlins to
Torrington line, where an inch or two of snow may fall. Considerably
colder in the wake of the passing cold front with maximum
temperatures only in the upper 20s and 30s at lower elevations.

Saturday night...Quite cold with clearing skies and brisk winds with
minimum temperatures mainly in the teens at lower elevations.

Sunday...A bit warmer based on projected 700 mb temperatures.
Another fast moving shortwave trough aloft will spread scattered
snow showers across our Snowy and Sierra Madre Ranges with dry
conditions elsewhere. Another windy day across our wind prone
locations based on low and mid level gradients.

Sunday night...Moist west flow aloft continues, aiding in scattered
snow showers over the Snowy and Sierra Madre Ranges. Not quite as
cold with cloud cover and a rise in mid level temperatures.

.LONG TERM...(Monday through Thursday)
Issued at 145 PM MST Fri Dec 21 2018

Afternoon update...Models are now in somewhat better agreement
for potential major winter storm across the plains. However, run
to run differences as well as differences in ensemble solutions
show a relatively low confidence forecast from Tuesday to
Thursday. The GFS and Canadian now are closer to last nights 00z
ECMWF. However, the 12z ECMWF is now further south until the low
wraps up later in the forecast period, where the model now places
the main upper level low near the Kansas/Nebraska/Colorado triple
point as late as Thursday afternoon. Models also seem to be having
trouble with available moisture, with a strong band of convection
possible across the southern and central plains late Tuesday and
Wednesday.

Previous discussion...

The main focus in the extended forecast period continues to be the
evolution of a winter storm potentially impacting southeast WY and
the western NE Panhandle December 25-28. Model guidance is in good
agreement w/ an upper-level low digging into the Four Corners area
late Tue & early Wed, closing off rather quickly. However, this is
where models diverge significantly. The ECMWF ejects a deep low to
the north-northeast across eastern CO into western NE, a favorable
track for high-impact winter weather for much of our area. The GFS
sings a different tune, w/a Pacific short wave appearing to become
the dominant feature & causing the aforementioned low to gradually
lift east-northeast, well to the south across OK/MO. This would be
a fairly dry scenario in this CWA, but it seems quite un-realistic
given the circumstances when even the GFS Ensemble members suggest
a strong signal toward the ECMWF solution. Nonetheless, we have to
recognize this as a possibility and it is unreasonable to lay much
stock in any one solution at this time. We will maintain PoPs from
high-end chance to likely, and continue to advertise potential for
travel impacts especially after Christmas. Definitely something to
watch closely over the next few days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 415 PM MST Fri Dec 21 2018

Prevailing VFR. SCT-BKN mid level clouds will lower to 5000-10000 ft
AGL late tonight into Saturday morning. Gusty westerly winds 25-40 kt
will diminish early this evening. Occasional mountain wave activity
may result in pockets of moderate to severe turbulence early this
evening. Snow showers will develop across southeast WY late tonight,
especially along and south of a line from KRWL to KCYS.

&&

.FIRE WEATHER...
Issued at 138 PM MST Fri Dec 21 2018

No concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...RUBIN
LONG TERM...CLH/TJT
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 21, 6:19 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
619 PM MST Fri Dec 21 2018

NEZ054-055-WYZ109>119-230130-
Kimball-Cheyenne-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
619 PM MST Fri Dec 21 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Gusty westerly winds of 40 to 50 mph will continue early this
evening along Interstate 80 between Cheyenne and Laramie.

Snow showers will develop late tonight and spread east along and
south of the Interstate 80 corridor.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow showers are expected over mainly southeast Wyoming near the
Colorado border Saturday morning. Total snow accumulations will
range from one to two inches lower elevations to four inches over
the Snowy and Sierra Madre mountains.

A winter storm system may impact travel between Christmas Day and
Thursday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-095-096-WYZ101>108-230130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
619 PM MST Fri Dec 21 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Westerly winds will gust between 45 and 55 mph along Interstate
25 near Bordeaux early this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A winter storm system may impact travel between Christmas Day and
Thursday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 21, 4:37 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
12/21/2018  M58 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 42 MPH.

0425 PM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
12/21/2018  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BEAR CREEK. SUSTAINED WIND 46 MPH.

&&

DDEAL
Local storm report, Dec 21, 4:42 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST 16 WSW CHEYENNE         41.06N 105.08W
12/21/2018  M61 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE OTTO ROAD. SUSTAINED WIND 46 MPH.

&&

DDEAL
Local storm report, Dec 21, 5:02 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
12/21/2018  M67 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BOREAUX. SUSTAINED WIND 49 MPH

&&

DDEAL
Local storm report, Dec 21, 5:58 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG CHEYENNE                41.15N 104.79W
12/21/2018                   LARAMIE            WY   BROADCAST MEDIA

            ROOF DAMAGE TO A WAREHOUSE ON WEST 27TH ST IN CHEYENNE.
            PEAK WIND GUST AT CHEYENNE AIRPORT WAS 63 MPH AT 327 PM.

&&
Local storm report, Dec 21, 6:10 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
12/21/2018  M70 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 53 MPH.

0535 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
12/21/2018  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDEAUX. SUTAINED WIND 45 MPH.

0450 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/21/2018  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE COOPER COVE.SUSTAINED WIND 40 MPH.

0515 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
12/21/2018  M66 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 44 MPH.

0550 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
12/21/2018  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 51 MPH.

&&

DDEAL
Special weather statement, Dec 21, 6:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
623 PM MST Fri Dec 21 2018

WYZ106-110-116-117-220330-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal,
and Horse Creek
623 PM MST Fri Dec 21 2018

Sustained westerly winds of 30 to 40 mph with gusts to around 55
mph will continue early this evening before diminishing. This
includes Interstate 80 near Arlington, and between Cheyenne and
Laramie, and Interstate 25 between Chugwater and Wheatland.

Operators of high profile vehicles, including light trailers and
campers, should use caution traveling on north and south oriented
roadways. The strong winds may result in driving difficulty or a
sudden loss of vehicle control.

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.